BY LEO SEMES, OD, FAAO
When the Institute of Medicine's (IOM) 1999 report estimated that between 44,000 and 98,000 patients die annually in U.S. hospitals because of medical errors, a national crusade to reduce the numbers began. This initiative began mainly in hospitals, but trickled down to outpatient facilities as well.
While the IOM statistics applied to inpatients, several subsequent studies focused on
outpatients as well as doctors' practices. Fortunately, eyecare practitioners have few opportunities to make life-threatening errors. We are not immune from causing harm, however. In one case a practitioner mistakenly prescribed
"Tobradex" for an infant instead of "Tobrex," resulting in glaucoma.
1 Consumer Tips for Rx
Medications and Procedures
Adapted from The National Patient Safety Foundation
What should eyecare practitioners do to prevent medical errors? Communication is the key. Tell patients exactly what your diagnosis is, what you recommend and why. Make sure patients understand the treatment regimen, including dosing schedule, time course and potential side effects. Also ensure that patients understand your recommendations for procedures that you perform and for those that you send to consultants.
Encourage patients to ask questions when things are less than clear and to communicate with their pharmacists. Table 1 shows how patients can take an active role in their own safety.
Practitioners should communicate clearly with pharmacists, too. The communication circle is complete when there is provider-patient, provider-pharmacist, pharmacist-patient and
Agencies that track errors vary in sponsorship and scope. The state of New York's Patient Health Information and Quality Improvement Act of 2000 requires physicians to report all prescription mistakes to patients and their families. The FDA sponsors the Med Watch program for voluntary reporting of adverse events.
We will see more computerized physician order entry
(CPOE). A number of Web sites offer information or tracking capabilities (Table 2).
Fortunately, the FDA's prescription safety program reports only one medication, topiramate
(Topamax), that affects the eyes. Physicians use it to treat seizure disorders. It may cause secondary angle closure or increased myopia, so eyecare practitioners are likely to see such patients.
Finally, several public and private resources provide information. Among these are the Joint Commission on Accreditation of Healthcare Organizations, US
Pharmacopiea, National Patient Safety Foundation, National Forum for Health Care Quality Measurement and Reporting, Society for Health Care Consumer Advocacy and the Institute for Safe Medication Practices.
Dr. Semes is an associate professor at the
University of Alabama at Birmingham School
Contact Lens Spectrum, Issue: August 2003